Nebraska, 2014

Damaging Wind in Nebraska, July 13, 2014

July 13, 2014 · NWS GLD · 1 event in 1 county or zone

Strong thunderstorms moved over Dundy County in the afternoon, producing wind gusts at a local mesonet site reaching 66 mph. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong thunderstorms moved over Dundy County in the afternoon, producing wind gusts at a local mesonet site reaching 66 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 13, 1:20 PM MST, 38 minutes earlier.

Area forecast discussion, Jul 13, 1:20 PM MST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SUN JUL 13 2014

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 1220 PM MDT SUN JUL 13 2014

EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWS WIDESPREAD CUMULUS
DEVELOPMENT ACROSS THE CENTRAL HIGH PLAINS. THERE APPEARS TO BE A
REMNANT MCV CENTERED NEAR TRIBUNE FROM OVERNIGHT CONVECTION WHICH
IS ENHANCING CLOUD COVER IN THAT AREA WHICH ALSO INITIATED A FEW
SHOWERS AND AN ISOLATED THUNDERSTORM. WEAK UPSLOPE FLOW COMBINED
WITH PLENTIFUL BOUNDARY LAYER MOISTURE/SURFACE HEATING APPEAR TO
BE THE MAIN DRIVERS OF LIFT ELSEWHERE...AS ONLY WEAK SYNOPTIC
SCALE LIFT IS INDICATED IN QVECTORS. STORMS WILL BE MOST NUMEROUS
NEAR THE PALMER DIVIDE IN EASTERN COLORADO...WHICH WILL DRIFT
EASTWARD INTO NORTHWEST KANSAS THIS EVENING BEFORE DISSIPATING
WITH LOSS OF SURFACE HEATING. OVERNIGHT...SURFACE COLD FRONT
ASSOCIATED WITH NORTHERN PLAINS UPPER SYSTEM WILL APPROACH
SOUTHWEST NEBRASKA...THEN MOVE THROUGH THE REST OF THE AREA MONDAY
MORNING. IT WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS. THERE SHOULD BE A LULL IN PRECIPITATION MONDAY
AFTERNOON FOLLOWING THE FRONTAL PASSAGE...BEFORE MORE STORMS
DEVELOPING NEAR THE FRONT RANGE BEGIN TO MOVE EASTWARD LATE MONDAY
AFTERNOON.

TEMPERATURES WILL BE NEAR NORMAL TONIGHT AND SLIGHTLY BELOW NORMAL
ON MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 220 PM MDT SUN JUL 13 2014

MONDAY NIGHT-TUESDAY NIGHT...COLD FRONT SHOULD BE SOUTH OF CWA BY
MONDAY EVENING WITH BETTER COVERAGE TIED TO THE FRONTAL ZONE AS
BETTER LARGE SCALE ASCENT ASSOCIATED WITH UPPER LOW WILL BE WELL
EAST OF THE CWA. I LIMITED COVERAGE TO SLIGHT CHANCE/CHANCE MONDAY
NIGHT. A SHORTWAVE TROUGH WILL MOVE OUT OF THE NORTHERN ROCKIES
ALONG THE WESTERN EDGE OF THE LARGE SCALE UPPER LOW (CENTERED OVER
GREAT LAKES) AND WILL BRING MUCH BETTER PRECIP CHANCES TO THE CWA
BY TUESDAY NIGHT AND WEDNESDAY. VERY GOOD MOISTURE RETURN AHEAD OF
THIS FEATURE WILL COMBINE WITH VERY GOOD LARGE SCALE ASCENT TO
BRING SHOWERS TO THE REGION. ANOMALOUSLY MOIST AIR MASS
(ORIGINATING IN THE GULF) WILL BE IN PLACE BY LATE TUESDAY NIGHT
AS THIS SHORTWAVE MOVES OVER THE CWA...AND WILL SUPPORT AT LEAST
MODERATE RAINFALL AMOUNTS TUESDAY NIGHT. THERE IS GOOD CONSENSUS
OF PWAT VALUES AROUND 2 STANDARD DEVIATIONS ABOVE NORMAL
(1.2-1.5")...AND TOTAL EVENT QPF VALUES AT LEAST 1" OR HIGHER.
TEMPS TUESDAY SHOULD BE BELOW NORMAL...THOUGH A BRIEF PERIOD OF
WAA AHEAD OF SHORTWAVE TROUGH SHOULD ALLOW SOME WARMING (MID 70S
IN THE WEST...LOW 70S EAST).

WEDNESDAY-THURSDAY...LIGHT PRECIPITATION (POSSIBLY MORE OF A HEAVY
DRIZZLE THAN RAIN) WILL CONTINUE THROUGH MOST OF WEDNESDAY AND
WEDNESDAY NIGHT AND WITH A COOL AIR MASS ALOFT...TEMPERATURES WILL
BE WELL BELOW NORMAL LIKELY REACH A RECORD LOW MAX TEMP FOR THE DAY.
IN FACT IF WE REMAIN SOCKED IN ALL DAY WE MAY NOT SEE HIGHS MUCH
WARMER THAN 60F. I TRENDED TEMPS DOWN WED AND MAY STILL BE TOO WARM
(CURRENTLY HAVE MID-UPPER 60S). AS SHORTWAVE SHIFTS SOUTH AND EAST
THERE SHOULD BE A DECREASE IN PRECIP CHANCES AND SLIGHT MODERATION
OF THE AIR MASS OVER OUR CWA. SOME GUIDANCE STILL LINGERS LIGHT
PRECIP OVER PARTS OF THE CWA THURSDAY...THOUGH OTHER THAN A
LINGERING MOIST AIR MASS AND WEAK INSTABILITY MOST LARGE SCALE
FORCING WILL BE OUT OF THE REGION...SO I LIMITED POPS TO SLIGHT
CHANCE THURSDAY.

FRIDAY-SUNDAY...RIDGING BUILDS BACK OVER THE INTER-MOUNTAIN WEST
AND PLAINS BY NEXT WEEKEND AND SHOULD SUPPORT A WARMING TREND
BACK TO SEASONAL VALUES. THUNDERSTORM CHANCES WILL RETURN
SATURDAY-SUNDAY AS A SHORTWAVE TROUGH ROUNDS THE NORTHERN PART OF
THE LARGE SCALE RIDGE AND COMBINES IN MODERATE INSTABILITY IN
PLACE OVER OUR CWA. AT THIS RANGE IT IS HARD TO HAVE A LOT OF
CONFIDENCE IN COVERAGE CONSIDERING THE LACK OF MODEL CONSENSUS SO
I LIMITED POPS TO 20/30 PERCENT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1126 AM MDT SUN JUL 13 2014

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON AS A RESULT OF SURFACE HEATING AND WEAK UPSLOPE SURFACE
WINDS IN A VERY MOIST AIR MASS. CONFIDENCE IS LOW THAT EITHER
TERMINAL WILL BE DIRECTLY IMPACTED. OVERNIGHT...A COLD FRONT WILL
MOVE THROUGH THE AREA WHICH WILL BE ACCOMPANIED BY SCATTERED
SHOWERS AND THUNDERSTORMS. AREAL COVERAGE WILL BE A BIT BETTER
WITH THE FRONT SO INCLUDED A MENTION OF VCTS AND EXPECTED TIMING
AT BOTH KGLD AND KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...DR
AVIATION...024
Hazardous weather outlook, Jul 13, 1:55 PM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SUN JUL 13 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
255 PM MDT SUN JUL 13 2014 /355 PM CDT SUN JUL 13 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE
OF PRODUCING SMALL HAIL AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE EACH DAY FROM MONDAY THROUGH SATURDAY.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 13, 1:48 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 13 2014

NEZ079-132100-
DUNDY-
248 PM MDT SUN JUL 13 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF BENKELMAN...MOVING SOUTHEAST AT
20 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 4010 10133 4000 10162 4000 10164 4025 10174
      4031 10142
TIME...MOT...LOC 2048Z 329DEG 17KT 4020 10157

LUNDQUIST

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
July 13, 1:58 PM MST to 2:02 PM MST
Where
Dundy County, 0.69 mi N of Benkelman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
40.060, -101.530

Wind gusts of 58 to 66 mph lasted about four minutes.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532055.